Ways to Avoid Statin Side Effects

Friday, 24 May 2013 09:56 AM

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
There’s good news for people who need to continue taking cholesterol-lowering statin drugs but have been forced to discontinue them because of side effects. A new study, published in the Annals of Internal Medicine, shows that many people are able to restart the same drug, or switch to a similar one that doesn’t have adverse effects.

Researchers at Brigham and Women’s Hospital reviewed medical records and doctors’
notes for 108,000 people prescribed a statin at one of two Boston hospitals between 2000 and 2008. They found that about 57,000 of them stopped the drugs at least temporarily during that period.

They also found that about 19,000 people had drug-related side effects noted in their medical
records. In addition, 11,000 — 10 percent — stopped taking statins because of those problems, which included muscle pain, nausea, gas, and liver dysfunction.

However, the researchers found that most people who had stopped taking the statins were prescribed the same or another statin within a year — and more than 90 percent ended up staying on that medication.

This suggests that the muscle and stomach problems might not be related to the drug, or could be a side effect of a particular type of statin.

While statins are too often prescribed for people who could lower their cholesterol with
lifestyle changes, for others, they can be lifesavers. This study is good news for them.

© 2014 NewsmaxHealth. All rights reserved.

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
Around the Web
Top Stories
You May Also Like

Watch Out for Mini-Stroke

Thursday, 11 Sep 2014 15:21 PM

A serious warning sign of an impending stroke is something called a transient ischemic attack (TIA) or “mini-stroke.” . . .

Hospitals Are Dangerous Places

Thursday, 04 Sep 2014 17:06 PM

The direct risk of complications or death from cardiac procedures is not the only reason for caution. I’m also concerned . . .

CoQ10 Vital for Heart Health

Thursday, 28 Aug 2014 17:18 PM

Coenzymes are catalysts required to allow the enzymes in our body to function properly. One of the most important is cal . . .

Most Commented

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved